Alert archive / Texas / Flash Flood Warnings in 1998

Flash Flood Warning 4, NWS Amarillo, TX

October 30, 1998Deaf Smith County, Oldham County, Randall County, Texas

NWS Amarillo, TX issued this flash flood warning at Oct 30, 1998, 9:24 PM CST for Deaf Smith County, Oldham County, Randall County, Texas. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 30, 1998, 9:24 PM CST (03:24 UTC)
Expired
Oct 31, 1998, 1:30 AM CST
In force
4 hr
Issued by
NWS Amarillo, TX
Area
Whole counties

Counties Deaf Smith County, TX, Oldham County, TX, Randall County, TX

The radar

The Amarillo radar (KAMA), 61 km from the middle of the area, began a volume at 03:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 3.4 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 1998-10-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 45 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 1998-10-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 231 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
45 J/kg
Mixed-layer CIN
-123 J/kg
Mixed-layer LCL
744 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
231 m²/s²
0-3 km storm-relative helicity
354 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KAMA 310324
FFWAMA
TXC011-065-117-359-375-381-310730-

BULLETIN...EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE AMARILLO TX
924 PM CST FRI OCT 30 1998

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  POTTER COUNTY IN THE TEXAS PANHANDLE
  CARSON COUNTY IN THE TEXAS PANHANDLE
  RANDALL COUNTY IN THE TEXAS PANHANDLE
  ARMSTRONG COUNTY IN THE TEXAS PANHANDLE
  DEAF SMITH COUNTY IN THE TEXAS PANHANDLE
  OLDHAM COUNTY IN THE TEXAS PANHANDLE

* UNTIL 130 AM CST

* AT 920 PM CST... NATIONAL WEATHER SERVICE DOPPLER RADAR
  INDICATED  NUMEROUS THUNDERSTORMS WITH VERY HEAVY RAIN FROM
  AMARILLO TO CANYON... MOVING NORTHEAST AT 20 MPH.  RANDALL COUNTY
  SHERIFFS  OFFICE HAS CLOSED HIGHWAY 87 FROM CANYON TO HAPPY.
  HEAVY RAINS ALSO CONTINUE ACROSS DEAF SMITH AND OLDHAM COUNTIES.
  WATER WILL CONTINUE TO RISE ACROSS THE WARNED AREA.

DON'T DRIVE INTO AREAS WHERE WATER COVERS THE ROAD!


BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS OBSERVED...
ACT QUICKLY. MOVE UP TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING. IT IS VERY DIFFICULT
AT NIGHT TO TELL HOW MUCH WATER IS ON ROADS. MOTORISTS SHOULD NOT
DRIVE THROUGH WATER OF UNKNOWN DEPTH.

JRC

&

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this flash flood warning went out at Oct 30, 3:13 PM CST, 6 hours 11 minutes earlier.

Area forecast discussion, Oct 30, 3:13 PM CST, 6 hours 11 minutes before
TEXAS/OKLAHOMA PANHANDLES AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
313 PM CST FRI OCT 30 1998

RAIN...RAIN...RAIN...AND MORE RAIN. STNRY E-W FRONT OVER THE FAR
SRN TX PNHDL FCST TO GRADUALLY LIFT NWD OVERNIGHT AND SAT TO THE NRN
TX/OK PNHDL. THIS BNDRY ALONG WITH STRONG AND MSTR LADEN UPSLP...LO
LVL WAA...DIVERGENCE AHEAD OF UPR LOW...AND THE STRONG UVM ASSOCIATED
WITH UPR LOW ITSELF ARE A FEW FACTORS EXPECTED KEEP THE RAIN FALLING
THROUGH SAT.  THUS FAR TDA...RADAR ESTIMATED RAINFALL AMOUNTS
AVERAGE 1/2 TO 1 INCH WITH MAX OF 2.7 INCHES.  THE EXCEPTION TO THIS
IS THE SE TX PNHDL WHERE RAINFALL HAS BEEN LIGHTER.  THE WIDESPREAD
HIGH AMOUNTS OF RAINFALL AND THE POTENTIAL FOR SEVERAL MORE INCHES
OVER THE NEXT 24-30 HOURS RAISES A CONCERN OF FLASH FLOODING. DECIDED
TO ISSUE A FLASH FLOOD WATCH FOR ALL BUT THE SE TX PNHDL TNGT...AND
FOR ALL OF THE FCST AREA ON SAT.

WILL MENTION POSSIBLE SEVERE IN THE SAT NIGHT FCST FOR THE SE TX
PNHDL WHERE DRYLINE BE BETTER ORGANIZED.  OTHERWISE...RAIN IS
EXPECTED TO TAPER W-E SAT NIGHT OR ERLY SUNDAY AS SYSTEM PASSES
AND DRIER AIR PUNCHES IN FROM THE SW.  WEAK AND BRIEF SHRTWV RIDGING
EXPECTED TO KEEP RAIN CHCS MINIMAL LATE SUNDAY INTO MONDAY BEFORE
NEXT SYSTEM TRACKS ACRS THE SRN ROCKIES TO INCR RAIN CHCS ON TUE AND
WED.

.AMA...
TX...FLASH FLOOD WATCH TNGT ZONES 001>013-016>018.
     FLASH FLOOD WATCH SAT ZONES 001>020.
OK...FLASH FLOOD WATCH TNGT AND SAT ZONES 00Z1>003

SP

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 30, 6:30 PM CSTSevere Thunderstorm WarningAMADeaf Smith60 min
Oct 30, 7:44 PM CSTSevere Thunderstorm WarningAMARandall61 min
Oct 30, 8:00 PM CSTTornado WarningAMARandall60 min
Oct 30, 9:24 PM CSTFlash Flood WarningAMAArmstrong, Carson, Potter4 hr
Oct 31, 1:31 AM CSTFlash Flood WarningAMADeaf Smith, Oldham, Randall4 hr
Oct 31, 1:31 AM CSTFlash Flood WarningAMAArmstrong, Carson, Potter4 hr
Oct 31, 5:35 AM CSTFlash Flood WarningAMADeaf Smith, Oldham, Randall6 hr
Oct 31, 5:35 AM CSTFlash Flood WarningAMAArmstrong, Carson, Potter6 hr
Oct 31, 9:11 AM CSTFlash Flood WarningAMAArmstrong, Carson, Oldham, Potter, Randall7 hr
Oct 31, 9:11 AM CSTFlash Flood WarningAMADeaf Smith7 hr

Nearby

Flash Flood Warnings in Texas, 1998Every flash flood warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.